What Is Alcohol Poisoning?

An alcohol overdose, sometimes referred to as alcohol poisoning, can occur when there is too much alcohol in a person’s blood stream. When this happens, areas of the brain important for regulating life-sustaining phycological functions such as heart rate, breathing, and body temperature, may begin to malfunction.1

It’s estimated that excessive alcohol use results in over 260 deaths a day in the United States—that’s more than 95,000 deaths a year. Excessive drinking is a leading cause of preventable death in this country and is responsible for an estimated shortening of life of 29 years for individuals affected by it.2

It’s important to act quickly and get medical help when you believe a person is experiencing alcohol poisoning.

Read on to learn more about:

  • What alcohol poisoning is.
  • What alcohol overdose can do to a person’s body.
  • How to help a person with alcohol poisoning.

Alcohol Poisoning Signs and Symptoms

Some people may feel pleasurably “tipsy” in the early stages of drinking, when blood alcohol levels first begin to rise. However, even at relatively low BAC levels, impaired judgment, slowed reactions, and worsened coordination begin to develop.4

These impairments only increase as a person drinks more. Signs of alcohol overdose can include:1, 4

  • Confusion.
  • Difficulty remaining conscious.
  • Inability to wake up or be roused with external stimuli.
  • Vomiting.
  • Seizures.
  • Incontinence.
  • Slowed or irregular breathing.
  • Slow heart rate.
  • Clammy skin.
  • Dulled responses.
  • Extremely low body temperature, bluish skin color, or paleness.

Even once a person stops drinking, the amount of alcohol in their bloodstream can continue to increase. Any alcohol that remains unabsorbed in the stomach or intestines when a person stops drinking may continue to enter the bloodstream, potentially raising BAC levels even after a person has passed out or has otherwise stopped drinking.1

How to Help a Person with Alcohol Poisoning

A person does not need to exhibit all of the signs to have alcohol poisoning. If you suspect that a person is experiencing symptoms of alcohol overdose, call 911 immediately. Here are some other steps you can take to help a severely intoxicated person while waiting for medical help to arrive:1

  • Don’t leave the person alone.
  • If they are vomiting, try to have them lean forward or rolled to the side (if lying down) to best prevent choking or aspiration, since their gag reflex may be diminished or absent.
  • Collect pertinent information, including any other substances the person has ingested and any helpful health information such as medications that person is on or any preexisting health conditions.

Sobering up techniques, such as coffee or cold showers, will not help in these instances and might exacerbate the condition. Do not try and intervene otherwise, wait for the appropriate medical intervention.1

Other Dangers of Alcohol Overdose

Any increase in BAC can lead to impairments that can make a person feel ill and have poor motor coordination. General risks of alcohol consumption can include:1

  • Injuries related to falls or car crashes.
  • Being involved in or experiencing acts of violence
  • Clouded judgment, which can lead to decisions like having unprotected sex.

Higher BAC levels are associated with other potentially dangerous consequences, such as blacking out (forgetting parts of time during intoxication) and passing out. In extreme circumstances, a person can become comatose and/or die due to the effects of alcohol.

For example, when the amount of alcohol in the blood stream begins interfering with the basic actions the brain performs, a person can lose their gag reflex, which is usually an automatic response to choking. Without it, a person who has consumed too much alcohol could choke on their own vomit. In this case, they might end up with long-lasting brain damage (due to lack of oxygen going to the brain) or even die of asphyxiation.

Chance of Alcohol Poisoning Can Increase with Polydrug Use

Certain substances, when combined with alcohol, can increase the chance of an alcohol overdose. These include:1

  • Prescription opioids, such as oxycodone or hydrocodone.
  • Illicit opioids, such as heroin.
  • Prescription sleep aids like zolpidem or eszopiclone.
  • Anti-anxiety medications, such as the benzodiazepines diazepam and alprazolam.

Treatment for Alcohol Abuse

Binge drinking, or other patterns of drinking behavior that increase the risk of alcohol poisoning, do not necessarily mean that a person has a diagnosable alcohol use disorder. However, an established pattern of problematic drinking may ultimately contribute to the development of an alcohol use disorder in some individuals.

There are very scary consequences to alcohol consumption both in the short-term and over time. The good news is that with the desire to get better and the right tools, you can reach sobriety and sustained recovery. Facilities like Sunrise House in New Jersey offer evidence-based addiction treatment from qualified medical and clinical professionals. Give us a call at if you or a loved one are ready to seek treatment for alcohol abuse.